Alert archive / North Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 43, NWS Raleigh, NC

September 5, 2006Edgecombe County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 5, 2006, 12:09 PM EDT for Edgecombe County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2006, 12:09 PM EDT (16:09 UTC)
Expired
Sep 5, 2006, 2:15 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:17 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 5, 10:17 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1017 AM EDT TUE SEP 5 2006

.SHORT TERM /REST OF TODAY/...
WILL UPDATE FORECAST TO RAISE RAIN CHANGES FROM RALEIGH EAST FOR
THIS AFTERNOON. THE RUC SOLN LOOKS RATHER GOOD THIS MORNING
SHOWING A BREAK IN THE WIDESPREAD RAIN WEST AND SOUTHWEST OF
RALEIGH AND THEN DEVELOPS A PLUME OF RAIN WITH HEATING FROM LATE
MORNING INTO THE AFTERNOON.

WILL ALSO LOWER TEMPS A LITTLE IN THE TRIAD AS THE NW PIEDMONT
REMAINS ON THE COOL SIDE OF THE BOUNDARY WITH PRECIP FALLING INTO
AN AREA OF LOWER DWPTS.

&&

.PREV DISCUSSION...
 (ISSUED 320 AM EDT TUE SEP 5 2006)

SHORT TERM /TODAY THROUGH WEDNESDAY/...

THE WEDGE BOUNDARY PERSISTS OVER THE PIEDMONT... SEPARATING
LOWER-MID 60S DEWPOINTS OVER THE TRIAD REGION AND LOWER 70S
DEWPOINTS TO ITS SOUTHEAST. WHILE THERE ARE SIGNS OF SOME SLIGHT
WEAKENING OF THE COOL DOME... IT SHOULD HOLD AT LEAST THROUGH
MIDDAY... WHEN THE ISENTROPIC UPGLIDE AT 300-305K BEGINS TO ABATE
AND THE STABLE POOL BECOMES VULNERABLE TO CONVECTIVE MIXING FROM THE
TOP. THUNDERSTORM ACTIVITY WAS NOT TERRIBLY WIDESPREAD LAST EVENING
INTO THE OVERNIGHT HOURS... HOWEVER IT DID DUMP QUITE A BIT OF RAIN
IN SEVERAL SPOTS INCLUDING THE RDU AIRPORT. THIS GENERAL REGIME
LOOKS LIKELY TO HOLD THROUGH TODAY AND INTO THIS EVENING.
PRECIPITABLE WATER VALUES ADVECTING INTO THE REGION ARE OVER 150% OF
NORMAL... AND REGIONAL OBSERVED AND FORECAST SOUNDINGS SHOW AN
LCL-TO-FREEZING-LEVEL DEPTH OF ABOUT 4 KM THROUGH 06Z WEDNESDAY. THE
NAM-WRF AND GFS ALSO AGREE ON LOW LEVEL MOISTURE FLUX CONVERGENCE
INCREASING INTO THIS AFTERNOON... ALTHOUGH THE NAM DOES GET
CONTAMINATED BY CONVECTIVE FEEDBACK THIS EVENING. WHAT MAY PREVENT
US FROM GETTING WIDESPREAD HEAVY RAIN IS THE LACK OF STRONG DYNAMIC
LIFT... AS THE SHORT RANGE MODELS GENERALLY AGREE ON HOLDING THE
BEST UPPER DIVERGENCE IN THE JETS RIGHT ENTRANCE REGION OVER THE
MOUNTAINS AND FOOTHILLS. HOWEVER... GIVEN THE ANTECEDENT CONDITIONS
OF CREEKS RUNNING A LITTLE HIGH AND FLASH FLOOD GUIDANCE OF LESS
THAN 3 INCHES AN HOUR... THINK THE RISK OF SCATTERED HEAVY RAINERS
IS ENOUGH TO BRING UP A FLASH FLOOD WATCH FOR MOST OF THE NORTHERN
AND CENTRAL CWA FOR THIS AFTERNOON AND TONIGHT. POPS WILL INCREASE
TO CATEGORICAL BY AFTERNOON... THEN TAPER OFF NORTHWEST TO SOUTHEAST
LATE TONIGHT INTO WEDNESDAY. THE SURFACE FRONT MAY HANG ON ACROSS
THE SOUTHEAST CWA WELL THROUGH WEDNESDAY AFTERNOON AND WILL HOLD
ONTO SMALL CHANCES THERE INTO EARLY EVENING. STORM TOTAL RAINFALL
WILL RANGE FROM 1.25-1.50 IN THE TRIAD TO 0.75-1.0 IN THE SOUTHEAST.
EXPECT HIGHS TODAY 77-84 AND 78-82 WEDNESDAY. LITTLE CHANGE IN LOWS
WITH 63-72 TONIGHT AND 58-63 WEDNESDAY NIGHT. -GIH

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

HAVE MADE VERY FEW CHANGES DURING THIS PERIOD. THE SURFACE FRONT AND
UPPER JET AXIS SHIFT EASTWARD AND OFF THE COAST WEDNESDAY NIGHT INTO
THURSDAY AS THE PLAINS SURFACE HIGH MERGES WITH THE CANADIAN HIGH
DROPPING SOUTH AND BUILDS INTO NC. THE LATEST GFS HOWEVER MAY BE TOO
QUICK TO PUSH THE FRONT TO OUR SOUTHEAST GIVEN THAT THE SURFACE
FRONT BECOMES ROUGHLY PARALLEL TO THE MID LEVEL FLOW AND WITH THE
LACK OF A MAJOR PUSH FROM THE SURFACE HIGH. WITH THE MAINLY
NORTHEASTERLY BOUNDARY LAYER FLOW WELL INTO THE WEEKEND WE COULD SEE
SOME UPSLOPE CLOUDS PARTICULARLY IN THE WESTERN PIEDMONT AND HAVE
RAISED CLOUD COVER A BIT. OTHERWISE EXPECT OVERALL DRY WEATHER
THROUGH SUNDAY BUT HAVE RETAINED THE SLIGHT CHANCES FOR MONDAY WITH
THE INCOMING WEAK MID LEVEL TROUGH AND SURFACE FRONT. TEMPS SHOULD
RUN WITHIN A COUPLE DEGREES OF NORMAL THROUGH THE PERIOD. -GIH

AVIATION...

WIDESPREAD IFR CONDITIONS ARE EXPECTED THROUGH THE MORNING IN THE
MOIST AIR MASS.  MOST LOCATIONS SHOULD IMPROVE TO AT LEAST MVFR BY
16Z.  SURFACE WINDS...MOSTLY UNDER 10KT...ARE EXPECTED TO GRADUALLY
VEER DURING THE MORNING HOURS.  NUMEROUS SHOWERS AND AT LEAST
SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON WITH
NUMEROUS SHOWERS PERSISTING THROUGH THE END OF THE 06Z TAF PERIOD.
ANTICIPATE THE RAINFALL TO BE DIMINISHING IN THE TRIAD TOWARD THE
VERY END OF THE 06Z TAF PERIOD.  MOST CONDITIONS FOR THE LATE
AFTERNOON AND EVENING WILL BE MVFR...HOWEVER...PERIODS OF IFR
CONDITIONS ARE LIKELY IN SHOWERS AND THUNDERSTORMS.  SURFACE WINDS
WILL CONTINUE TO VEER THIS AFTERNOON THROUGH THE EVENING...LEAVING
MOST LOCATIONS WITH A NORTHWEST OR NORTH-NORTHWEST WIND BY 06Z.-DJF

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ021>023-038-039-073-074 UNTIL
MIDNIGHT WEDNESDAY.
FLASH FLOOD WATCH FOR NCZ007>011-024>028-040>043-075>078-088-
089 UNTIL 6 AM WEDNESDAY.
&&

SHORT TERM...JO
Hazardous weather outlook, Sep 5, 4:56 AM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
456 AM EDT TUE SEP 5 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
456 AM EDT TUE SEP 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT WILL REMAIN STRETCHED ACROSS THE NORTH CAROLINA
PIEDMONT AND COASTAL PLAIN TODAY INTO TONIGHT. A MOIST WIND FLOW
FROM THE SOUTH WILL FOCUS WIDESPREAD HEAVY SHOWERS AND
THUNDERSTORMS NEAR THIS FRONT... ESPECIALLY THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN MAY FALL AT A RATE OF AROUND AN INCH
IN JUST 30 MINUTES. THIS COULD LEAD TO RAPID FLOODING OF STREETS
AND LOW LYING AND POOR DRAINAGE AREAS. WITH CREEKS ALREADY RUNNING
HIGH ACROSS THE AREA... ADDITIONAL HEAVY RAIN WILL PRODUCE RAPID
RISES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE
PIEDMONT AND NORTHERN AND CENTRAL COASTAL PLAIN FOR TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR
TONIGHT... HOWEVER SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING OR OTHER SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE IN RALEIGH.

In the hours before

Special weather statement, Sep 5, 8:36 AM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
836 AM EDT TUE SEP 5 2006

NCZ010-011-051330-
HALIFAX-WARREN-
836 AM EDT TUE SEP 5 2006

...HEAVY RAIN WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES THROUGH
930 AM EDT...

AT 836 AM EDT...DOPPLER RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN
SOUTH OF ARCOLA AND NORTHEAST OF LOUISBURG...MOVING NORTHEAST AT 20
MPH. RAINFALL RATES WITH THESE SHOWERS ARE AROUND ONE INCH PER HOUR.
THESE SHOWERS WILL MOVE OVER LOCATIONS IN WESTERN HALIFAX COUNTY
WHICH RECEIVED 2 TO 4 INCHES OF RAIN LAST NIGHT. THIS ADDITIONAL
RAINFALL THROUGH 10 AM WILL LIKELY RESULT IN SOME MINOR FLOODING OF
ROADS AND LOW LYING AREAS.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...LITTLETON...ARCOLA...AND AIRLIE. THE HEAVIEST RAINFALL
WILL IMPACT HIGHWAY 158 AND STATE ROAD 561 FROM INTERSTATE 95 WEST.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE
EXPECTED.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:34 AM EDTFlash Flood WatchRAHAlamance, Chatham, Cumberland, Davidson, Durham, Edgecombe and 21 more23 hr

Nearby

Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.